Louisiana, 2016

Hail and Damaging Winds in Louisiana, January 21 to 23, 2016

January 21 to 23, 2016 · NWS LCH · 15 events in 8 counties and zones

A strong cold front pushed across the area during the 21st producing severe thunderstorms. Strong north winds behind the boundary produced much below normal tides at the coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong cold front pushed across the area during the 21st producing severe thunderstorms. Strong north winds behind the boundary produced much below normal tides at the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 21, 3:29 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 21, 3:29 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
329 AM CST THU JAN 21 2016

.DISCUSSION...ISOLATED SHOWERS NOW DOTTING THE AREA EARLY THIS
MORNING WITH AN INCREASINGLY ACTIVE WEATHER DAY ANTICIPATED.
SURFACE LOW PRESSURE OVER CENTRAL TEXAS IS NOW IN THE PROCESS OF
INTENSIFYING WITH THE APPROACH OF A DEEPENING AND INCREASINGLY
SHARP MID/UPPER LEVEL TROF INTO THE TEXAS PANHANDLE. EASTWARD
ADVANCING FEATURES WILL BRING RISING RAIN CHANCES THROUGH THE DAY
WITH MODELS CONSISTENT IN MOVING THE SURFACE LOW ACROSS NORTHERN
LOUISIANA DURING THE AFTERNOON AND EARLY EVENING HOURS WITH AN
ASSOCIATED COLD FRONT ADVANCING ACROSS THE FORECAST AREA.

CARRYING LIKELY TO CATEGORICAL POPS FOR SHOWERS AND THUNDERSTORMS.
WITH A RAPID PROGRESSIVE OF SYSTEM...EXTENSIVE RAINS ARE NOT
EXPECTED WITH AREAL AMOUNTS GENERALLY UNDER 1 INCH. AS IS ALWAYS
THE CASE THOUGH...STRONGER STORMS COULD PRODUCE SOME BRIEF
LOCALLY HEAVY RAINFALL.

MAIN CONCERN IS FOR A SEVERE THREAT EVOLVING THROUGH THE DAY. THE
STORM PREDICTION CENTER HAS NOW ENCOMPASSED THE FORECAST AREA
WITHIN A SLIGHT RISK OF SEVERE...WITH A MORE CONCERNING ENHANCED
RISK FOR MUCH OF SOUTH AND CENTRAL LOUISIANA. ALL INGREDIENTS
COMING TOGETHER INCLUDING MODERATE INSTABILITY WITH CAPES MAXING
OUT FROM 1500-2000 J/KG. 0-6 KM BULK SHEAR FROM 50 TO 70 KNOTS.
1-3 KM HELICITY VALUES FROM 200-300. ROTATING STORMS EXPECTED.
HAIL...DAMAGING WINDS AND TORNADOES WILL ALL BE IN PLAY.

RAINS END OVERNIGHT WITH SYSTEM EXITING EAST. HIGH PRESSURE WILL
THEN BUILD INTO THE REGION YIELDING A DRY WEATHER PATTERN THROUGH
THE WEEKEND. A STRONG NORTHERLY FLOW THROUGH THE COLUMN WILL
BRING ANOTHER ROUND OF TEMPERATURES WELL BELOW THE NORM WITH LOWS
REACHING OR NEAR FREEZING FOR ALL BUT THE IMMEDIATE COAST SATURDAY
MORNING AS 1030 MB HIGH DROPS DOWN INTO THE MIDWEST. DAYTIME HIGHS
RISE ONLY INTO THE LOW 50S. TEMPS LOOK TO BE JUST SLIGHTLY SUNDAY.
WARMER WEATHER RETURNS BRIEFLY MONDAY...ALONG WITH A RETURNING
CHANCE OF RAINS AHEAD OF OUR NEXT FRONTAL PASSAGE.

&&

.MARINE...LOW PRESSURE INTENSIFYING OVER CENTRAL TEXAS WILL
ADVANCE EAST ACROSS NORTHERN LOUISIANA TODAY AND INTO THE LOWER
MISSISSIPPI VALLEY OVERNIGHT. THIS FEATURE WILL BE ACCOMPANIED BY
A STRONG COLD FRONT MOVING ACROSS THE NORTHWEST GULF LATE THIS
AFTERNOON AND EVENING. A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT AS WELL AS
INCREASINGLY STRONG SOUTH WINDS BECOMING WEST PRIOR TO ITS
PASSAGE. RAINS WILL END WITH PASSAGE OF THE BOUNDARY BUT EXTREMELY
STRONG AND GUSTY NORTHWEST WINDS WILL SET UP FOR AN EXTENDED
PERIOD OVER THE NORTHERN GULF. A SMALL CRAFT ADVISORY IS IN EFFECT
NEAR SHORE. A GALE WARNING IS IN EFFECT FOR THE OUTER WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  40  46  30 /  80  70  20  10
LCH  70  42  50  33 /  70  40  10   0
LFT  71  44  50  32 /  80  70  10   0
BPT  71  40  51  33 /  60  30  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR GMZ470-472-
     475.

     SMALL CRAFT ADVISORY FROM 6 PM FRIDAY TO 6 AM CST SATURDAY FOR
     GMZ470-472-475.

     GALE WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY FOR
     GMZ470-472-475.

     SMALL CRAFT EXERCISE CAUTION FROM THIS EVENING THROUGH LATE
     FRIDAY NIGHT FOR GMZ430-432-435.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
     FOR GMZ450-452-455.

     SMALL CRAFT EXERCISE CAUTION THROUGH THIS AFTERNOON FOR GMZ450-
     452-455.

&&

PUBLIC...23
Hazardous weather outlook, Jan 21, 4:13 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
413 AM CST THU JAN 21 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
413 AM CST THU JAN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MAIN CONCERN IS FOR A SEVERE THREAT EVOLVING THROUGH THE DAY. THE
STORM PREDICTION CENTER HAS NOW ENCOMPASSED THE FORECAST AREA
WITHIN A SLIGHT RISK OF SEVERE...WITH A MORE CONCERNING ENHANCED
RISK FOR MUCH OF SOUTH AND CENTRAL LOUISIANA. ALL INGREDIENTS
COMING TOGETHER INCLUDING MODERATE INSTABILITY WITH CAPES MAXING
OUT FROM 1500-2000 J/KG. 0-6 KM BULK SHEAR FROM 50 TO 70 KNOTS.
1-3 KM HELICITY VALUES FROM 200-300. ROTATING STORMS EXPECTED.
HAIL...DAMAGING WINDS AND TORNADOES WILL ALL BE IN PLAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

GMZ430-432-435-450-452-455-470-472-475-221015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
413 AM CST THU JAN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE INTENSIFYING OVER CENTRAL TEXAS WILL
ADVANCE EAST ACROSS NORTHERN LOUISIANA TODAY AND INTO THE LOWER
MISSISSIPPI VALLEY OVERNIGHT. THIS FEATURE WILL BE ACCOMPANIED BY
A STRONG COLD FRONT MOVING ACROSS THE NORTHWEST GULF LATE THIS
AFTERNOON AND EVENING. A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT AS WELL AS
INCREASINGLY STRONG SOUTH WINDS BECOMING WEST PRIOR TO ITS
PASSAGE. RAINS WILL END WITH PASSAGE OF THE BOUNDARY BUT EXTREMELY
STRONG AND GUSTY NORTHWEST WINDS WILL SET UP FOR AN EXTENDED
PERIOD OVER THE NORTHERN GULF. A SMALL CRAFT ADVISORY IS IN EFFECT
NEAR SHORE. A GALE WARNING IS IN EFFECT FOR THE OUTER WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS AND ELEVATED SEAS ARE EXPECTED TO CONTINUE FRIDAY
AND FRIDAY NIGHT BEFORE FINALLY SUBSIDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

In the hours before

Special weather statement, Jan 21, 4:28 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 AM CST THU JAN 21 2016

LAZ027-030-TXZ260-262-211130-
BEAUREGARD LA-VERNON LA-SOUTHERN NEWTON TX-NORTHERN NEWTON TX-
428 AM CST THU JAN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERNON...BEAUREGARD
PARISHES IN SOUTHWESTERN LOUISIANA AND NORTHEASTERN NEWTON COUNTIES
UNTIL 530 AM CST...

AT 428 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR JUNCTION TO NEAR
BANCROFT...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LEESVILLE...ROSEPINE...MERRYVILLE...ANACOCO...DE RIDDER...FORT
POLK...FIELDS...BON WEIR...SINGER...SLAGLE...DERIDDER...NEW LLANO...
BIVENS...LONGVILLE...STRINGTOWN...KURTHWOOD...TULLA...JUNCTION...
BANCROFT AND BURR FERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3062 9309 3046 9372 3090 9371 3137 9325
      3137 9306
TIME...MOT...LOC 1028Z 229DEG 34KT 3082 9360 3059 9365

LANDRENEAU

The radar

The Ft Polk radar (KPOE), 28 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 3 astronomical low tide. Local standard time, as filed.

Hail, Vernon

When
January 21, 5:12 AM CST
Where
Vernon County, 0.69 mi S of Leesville
Measured
1 in hail
Reported by
Public
Coordinates
31.140, -93.270

Several photos of quarter sized hail were posted to social media.

Hail, Vernon

When
January 21, 5:14 AM CST
Where
Vernon County, 0.69 mi S of Leesville
Measured
1.75 in hail
Reported by
Public
Coordinates
31.140, -93.270

Several pictures of golf ball size hail was posted to social media.

Hail, Beauregard

When
January 21, 1:45 PM CST
Where
Beauregard County, 1.5 mi SSW of De Ridder
Measured
2 in hail
Reported by
Public
Coordinates
30.830, -93.290

A picture of hail of 2 inches in diameter next to a ruler for measurement was posted to Facebook.

Thunderstorm Wind, Vernon

When
January 21, 1:48 PM CST
Where
Vernon County, 1.37 mi WSW of Simpson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.260, -93.020

A tree was downed in Simpson.

Hail, Vernon

When
January 21, 2:23 PM CST
Where
Vernon County, 0.91 mi NW of Pitkin
Measured
1 in hail
Reported by
Public
Coordinates
30.940, -92.940

A picture of one inch hail was posted on Facebook near Pitkin.

Hail, Avoyelles

When
January 21, 2:30 PM CST
Where
Avoyelles County, 0.69 mi S of Mansura
Measured
1.25 in hail
Reported by
Public
Coordinates
31.060, -92.050

A picture of half dollar size hail was posted to social media.

Hail, Beauregard

When
January 21, 2:30 PM CST
Where
Beauregard County, 0.59 mi W of De Ridder
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.850, -93.290

Hail, Avoyelles

When
January 21, 2:44 PM CST
Where
Avoyelles County, 0.91 mi NE of Bordelonville
Measured
1.25 in hail
Reported by
Public
Coordinates
31.110, -91.910

A picture of half dollar size hail in Bordelonville was posted to Facebook.

Hail, Avoyelles

When
January 21, 2:45 PM CST
Where
Avoyelles County, 0.59 mi E of Marksville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.130, -92.060

Hail, Rapides

When
January 21, 2:52 PM CST
Where
Rapides County, Glenmora
Measured
1.25 in hail
Reported by
Public
Coordinates
30.970, -92.580

A photo of hail at Plainview High School in Glenmora was posted to social media.

Thunderstorm Wind, Rapides

When
January 21, 3:10 PM CST
Where
Rapides County, 0.59 mi E of Ball
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.420, -92.410

The Rapides Parish Sheriffs Department reported power lines down, sheds destroyed, and a cattle trailer blown over along Powell Drive in the town of Ball.

Thunderstorm Wind, St. Landry

When
January 21, 3:11 PM CST
Where
St. Landry County, 0.69 mi S of Opelousas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.520, -92.080

A report of minor damage to a mobile home along Dynasty Lane in Opelousas including skirting blown off was reported by local media.

Astronomical Low Tide, West Cameron

When
January 22, 5:00 AM CST to January 23, 11:00 AM CST
Where
West Cameron forecast zone
Reported by
C-MAN Station
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

Strong north winds behind a cold front drove tide levels below -1 MLLW for 3 tide cycles. The lowest level at Cameron hit -2.5 MLLW.

Astronomical Low Tide, East Cameron

When
January 22, 5:00 AM CST to 12:00 PM CST
Where
East Cameron forecast zone
Reported by
C-MAN Station
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

Strong north winds behind a cold front drove tide levels below -1 MLLW for 3 tide cycles. The lowest level at Cameron hit -2.5 MLLW.

Astronomical Low Tide, Vermilion

When
January 22, 6:00 AM CST to 11:00 AM CST
Where
Vermilion forecast zone
Reported by
Other Federal Agency

Strong north winds behind a cold front drove tide levels below -1 MLLW for 3 tide cycles. The lowest level at Freshwater Lock hit -1.6 MLLW.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 615390, 615391, 615392, 615399, 615393, 615394, 615395, 615396, 615397, 615398, 615400, 615401, 615564, 615565, 615566.